Delaware, 2012

Damaging Winds in Delaware, July 18, 2012

July 18, 2012 · NWS PHI · 3 events in 2 counties and zones

An approaching back door cold front (from the north) and an unseasonably hot as well as humid air mass combined to trigger scattered strong to severe thunderstorms mainly across the northern half of Delaware during the early evening on the 18th. Around 4,400 homes and businesses lost power, most were in New Castle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching back door cold front (from the north) and an unseasonably hot as well as humid air mass combined to trigger scattered strong to severe thunderstorms mainly across the northern half of Delaware during the early evening on the 18th. Around 4,400 homes and businesses lost power, most were in New Castle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 4:54 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 18, 4:54 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
554 PM EDT WED JUL 18 2012

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE REGION TONIGHT THROUGH THURSDAY
NIGHT. LOW PRESSURE WILL DEVELOP ALONG THE FRONT ON FRIDAY AND MOVE
EASTWARD ON SATURDAY. HIGH PRESSURE WILL THEN PUSH IN FROM THE EAST
SATURDAY THROUGH SUNDAY. A WEAK COLD FRONT WILL MOVE INTO THE AREA
ON MONDAY AND REMAIN NEARBY THROUGH TUESDAY. HIGH PRESSURE WILL
RETURN AROUND MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HEAT RELATED WARNINGS/ADVISORIES FOR THE NORTHERN AREAS HAVE BEEN
CANCELLED. PROUCTS HAVE BEEN UPDATED.

THE ACTIVITY THAT WAS MOVING THROUGH THE NORTHWESTERN PART OF THE
FORECAST AREA DURING THE AFTERNOON HAD A GOOD CHANCE OF HOLDING
TOGETHER AS IT MOVES SOUTHEAST THIS EVENING GIVEN THE WAY THE
INSTABILITY IS EXPECTED TO LINGER WELL INTO TONIGHT. IT IS TRUE THAT
SHEAR WEAKENS AS ONE MOVES SOUTH, BUT THE INSTABILITY HAS A LONG WAY
TO COME DOWN BEFORE FIRST SEVERE THUNDERSTORMS AND THEN SUB-SEVERE
THUNDERSTORMS WITH VERY HEAVY RAIN LOSE THE INGREDIENTS TO KEEP
PROPAGATING SOUTHEAST. OVERNIGHT, THE SLOWER MODELS ARE STILL
KEEPING INSTABILITY OVER VIRTUALLY ALL OF THE FORECAST AREA. THEY
DIFFER ON WEAK IMPULSES APPROACHING IN THE MID LEVEL FLOW, AND WE
MAINTAINED A CHANCE OVERNIGHT IN RESPONSE. WE WENT WITH THE WARMER
GUIDANCE INSOFAR AS WE FAVOR THE SLOWER MODEL SOLUTIONS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE FRONT IS NOT EXPECTED TO CLEAR THE AREA TOMORROW, AND
INSTABILITY (ALTHOUGH NOT AS SIGNIFICANT AS TODAY) IS STILL FORECAST
WITH THE BEST VALUES SOUTH. H8 DEW POINTS ALSO SUPPORT HEAVY RAINFALL
ESPECIALLY SOUTH. THE MODELS DON'T AGREE CLOSELY ENOUGH ON IMPULSES
TO DO ANY TIMING AT THIS POINT, BUT WE CARRY POPS THAT RANGE FROM
CHANCE NORTH TO LIKELY SOUTH. WE GENERALLY MAINTAINED THE WARMER
TEMPERATURES THAT WERE REFLECTED IN THE WARMER STAT GUIDANCE AND
CONTINUITY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
BY THURSDAY NIGHT, THE FRONT WILL BE NEAR OR ACROSS THE DELMARVA AND
MOVING SLOWLY SOUTHWARD. NOT MUCH TO HELP KICK IT OUT OF THE AREA AS
IT SAGS TO THE SOUTH AND IT LOOKS TO REMAIN NEARBY AND ACROSS THE
SOUTHEASTERN UNITED STATES THROUGH THE WEEKEND. THE FIRST WAVE OF
LOW PRESSURE TO FORM ALONG THE FRONT WILL BE LATE THURSDAY OR
FRIDAY, PERHAPS EVEN BEFORE THE FRONT HAS PUSHED SOUTH OF OUR AREA.
THIS WILL KEEP THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO CONTINUE
THROUGH FRIDAY. GREATEST CHANCES WILL BE CLOSER TO THE ACTUAL FRONT
AND ACROSS OUR SOUTHERN ZONES THROUGH FRIDAY AFTERNOON. A SECOND
WAVE DEVELOPS ON SATURDAY AND MOVES ALONG THE BOUNDARY. RIGHT NOW IT
LOOKS LIKE THE SECOND WAVE MAY STAY FAR ENOUGH SOUTH THAT WE WILL
SEE VERY LITTLE IMPACT FROM IT OTHER THAN SOME LIGHT SHOWERS IN OUR
EXTREME SOUTHERN AREAS.

HIGH PRESSURE BUILDS DOWN FROM THE NORTHEAST ON SATURDAY. IT MIGHT
NOT BE STRONG ENOUGH TO KEEP US DRY THROUGH THE ENTIRE DAY BUT WE
SHOULD START TO DRY OUT FROM NORTH TO SOUTH AND THEN REMAIN DRY
THROUGH SUNDAY.

A WEAK COLD FRONT OR SURFACE TROUGH WILL MOVE ACROSS THE REGION ON
MONDAY. THIS FEATURE SITS OVER OR NEAR US THROUGH TUESDAY, BRINGING
UNSETTLED WEATHER AND THE CHANCE FOR MORE SHOWERS AND THUNDERSTORMS.
HIGH PRESSURE RETURNS AROUND MIDWEEK AND SHOULD HELP TO DRY US OUT
ONCE AGAIN.

TEMPERATURES ACTUALLY START OFF ON THE COOL SIDE AND SLIGHTLY BELOW
NORMAL AS WE ARE DEFINITELY INFLUENCED BY THE EASTERLY FLOW ACROSS
THE REGION. WE GRADUALLY WARM THROUGHOUT THE EXTENDED PERIOD AND
RETURN TO ABOVE NORMAL TEMPERATURES BY THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS WILL BE INTERRUPTED BY THUNDERSTORMS THAT WILL LIKELY
CAUSE FAIRLY BRIEF IFR CONDITIONS AND STRONG WIND GUSTS FROM LATE
THIS AFTERNOON INTO THIS EVENING WHERE THEY OCCUR, AND MORE
SHELTERED AREAS WILL SEE MVFR FOG OVERNIGHT IN THE WAKE OF THE
CONVECTION. CONDITIONS ARE EXPECTED TO MAINLY BE VFR ON THURSDAY,
BUT CONVECTION COULD DEVELOP AT ANY TIME AND CAUSE A SIGNIFICANT BUT
TRANSIENT DETERIORATION. WINDS ARE NOT EXPECTED TO BE AS MUCH OF A
PROBLEM WITH CONVECTION ON THURSDAY.

OUTLOOK...
THURSDAY NIGHT...VFR CONDITIONS DETERIORATE TO MVFR, POSSIBLY IFR,
AS SHOWERS AND THUNDERSTORMS CONTINUE THROUGH THURSDAY NIGHT.

FRIDAY AND SATURDAY...MAINLY VFR CONDITIONS EXPECTED WITH SHOWERS
AND THUNDERSTORMS POSSIBLE, MAINLY KPHL AND SOUTH ON FRIDAY.

SUNDAY...VFR CONDITIONS EXPECTED.

&&

.MARINE...
A SUB-ADVISORY SOUTHERLY FLOW IS EXPECTED THROUGH THE EVENING, THEN
SUB-ADVISORY WINDS WILL VEER AROUND TO EAST BY LATE THURSDAY ON THE
NORTHERN WATERS WHILE MAINTAINING A SOUTHERLY COMPONENT OVER THE
SOUTHERN WATERS. SEAS ARE FORECAST TO APPROACH BUT NOT REACH THE
ADVISORY CRITERION OF 5 FEET OVER THE OCEAN. WINDS AND SEAS WILL BE
HIGHER IN CONVECTION INTO TONIGHT.

OUTLOOK...
SEAS START TO RISE LATE THURSDAY NIGHT INTO FRIDAY AS AN EASTERLY
FLOW DEVELOPS ACROSS THE AREA WATERS. SEAS WILL RISE TO AROUND 5
FEET BY FRIDAY MORNING AND REMAIN ABOVE 5 FEET THROUGH AT LEAST
SATURDAY. THE EASTERLY FLOW WILL STRENGTHEN AS THE GRADIENT TIGHTENS
UP AS LOW PRESSURE DEVELOPS ALONG THE OLD FRONTAL BOUNDARY AND MOVES
OFFSHORE AND HIGH PRESSURE BUILDS DOWN FROM THE NORTHEAST. WINDS
WILL BECOME GUSTY, ESPECIALLY ACROSS THE NORTHERN WATERS, FRIDAY AND
SATURDAY. WINDS AND SEAS SUBSIDE LATE SATURDAY AND THEN REMAIN BELOW
SMALL CRAFT CRITERIA THROUGH EARLY NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
AN EASTERLY FLOW DEVELOPS BEHIND THE DEPARTING COLD FRONT BY FRIDAY
WHICH WILL TEND TO PUSH WATER TOWARDS OUR COAST. WITH THE NEW MOON
ON THURSDAY, HIGH TIDES WILL BE RUNNING A BIT HIGHER. DEPARTURES OF
AROUND A FOOT ARE NEED RIGHT NOW TO CAUSE ANY FLOODING ALONG THE
COAST BUT WITH THE WINDS REMAINING EASTERLY INTO THE WEEKEND WE MAY
APPROACH MINOR TIDAL FLOODING LEVELS BEGINNING WITH THE FRIDAY NIGHT
HIGH TIDE CYCLE.

&&

.CLIMATE...
A RECORD SETTING KIND OF DAY ACROSS OUR FORECAST AREA AS ALL OF
OUR CLIMATE SITES LOOK TO TIE OR BREAK THEIR RECORDS. FINAL
NUMBERS WILL BE ISSUED WITH OUR CLIMATE PRODUCTS LATER TODAY.

RECORDS AND TEMPERATURES THROUGH 3PM LISTED BELOW.

WEDNESDAY 7/18

       RECORD    TEMP THROUGH 3PM
ABE... 98-1999      98
ACY... 99-2006     100
GED...100-1953     100
ILG...100-1953     100
MPO... 93-1953      93
PHL... 99-1953     100
RDG... 98-1999      99
TTN...100-1953     100

ALSO, IT HAS BEEN RATHER DRY WITH PRECIPITATION RUNNING SEVERAL
INCHES BEHIND FOR THE YEAR. FOR REFERENCE, THE DEPARTURES ARE ALSO
LISTED BELOW.

PRECIPITATION DEPARTURES SINCE JANUARY 1ST AND THROUGH JULY 17TH...

ABE... -4.79 INCHES
ACY... -2.81 INCHES
GED...-11.20 INCHES
ILG... -9.13 INCHES
MPO... -4.44 INCHES
PHL... -7.75 INCHES
RDG... -7.36 INCHES
TTN... -7.22 INCHES

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 6 AM EDT THURSDAY FOR PAZ067>071.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ016-021>025.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT THURSDAY FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DEZ002>004.
     EXCESSIVE HEAT WARNING UNTIL 6 AM EDT THURSDAY FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ008-012-015-
     019-020.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...MEOLA
AVIATION...DELISI/MEOLA
MARINE...DELISI/MEOLA
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jul 18, 4:52 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
552 PM EDT WED JUL 18 2012

NJZ001-007>010-012>014-020-026-027-PAZ054-055-060>062-192200-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-
552 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ008-012-015-019-020-NJZ016-021>025-192200-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
552 PM EDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ067>071-192200-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
552 PM EDT WED JUL 18 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-192200-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
552 PM EDT WED JUL 18 2012

...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 4:20 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 PM EDT WED JUL 18 2012

MDZ012-015-182200-
KENT MD-QUEEN ANNE'S MD-
520 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS WILL AFFECT KENT AND QUEEN ANNE'S COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST
OF BALTIMORE TO 21 MILES SOUTHEAST OF BALTIMORE TO 27 MILES WEST OF
EASTON...MOVING EAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR
STEVENSVILLE SOUTH AROUND 550 PM...KENT POINT AROUND 555 PM AND
OVERTON AROUND 600 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH BRIEF
TORRENTIAL RAIN.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STATEMENT UPDATES THE PREVIOUS SPECIAL WEATHER STATEMENT FOR
MARYLANDS EASTERN SHORE.

LAT...LON 3895 7637 3904 7633 3904 7632 3899 7627
      3900 7618 3903 7625 3909 7625 3917 7629
      3917 7617 3903 7605 3885 7621 3893 7622
      3894 7624 3890 7625 3892 7628 3889 7627
      3890 7632 3886 7632 3883 7637

FORECASTER: DRAG
Local storm report, Jul 18, 4:28 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
528 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             SUSSEX                  41.21N  74.61W
07/18/2012  E0.88 INCH       SUSSEX             NJ   PUBLIC

0245 PM     HAIL             SOUTH AMBOY             40.49N  74.28W
07/18/2012  M0.50 INCH       MIDDLESEX          NJ   TRAINED SPOTTER

0246 PM     TSTM WND DMG     SAYREVILLE              40.47N  74.32W
07/18/2012                   MIDDLESEX          NJ   TRAINED SPOTTER

            NUMEROUS TREES AND WIRES DOWN IN SAYREVILLE.

0246 PM     LIGHTNING        SAYREVILLE              40.47N  74.32W
07/18/2012                   MIDDLESEX          NJ   TRAINED SPOTTER

            3 STRUCTURES STRUCK BY LIGHTNING

0322 PM     TSTM WND DMG     BETHLEHEM               40.63N  75.37W
07/18/2012                   NORTHAMPTON        PA   TRAINED SPOTTER

            NUMEROUS LARGE TREE BRANCHES DOWN WITH SOME POWER
            OUTAGES. UNION BLVD AND PENNSYLVANIA AVE

0327 PM     HAIL             ANDOVER                 40.99N  74.74W
07/18/2012  E0.88 INCH       SUSSEX             NJ   PUBLIC

0357 PM     TSTM WND DMG     DOUGLASS TWP            40.28N  75.69W
07/18/2012                   BERKS              PA   TRAINED SPOTTER

            TREE DOWN ON ROUTE 36 AND EDGE HILL ROAD

0401 PM     TSTM WND GST     LAKE HOPATCONG          40.95N  74.62W
07/18/2012  E55 MPH          MORRIS             NJ   TRAINED SPOTTER

            TREE BRANCHES DOWN

0401 PM     FLASH FLOOD      FLANDERS                40.85N  74.69W
07/18/2012                   MORRIS             NJ   TRAINED SPOTTER

            ROADS FLOODED AT INTERSECTION OF ROUTE 206 AND 46.

0414 PM     TSTM WND GST     5 NW FLEMINGTON         40.56N  74.93W
07/18/2012  E50 MPH          HUNTERDON          NJ   TRAINED SPOTTER

0435 PM     TSTM WND DMG     RARITAN                 40.57N  74.64W
07/18/2012                   SOMERSET           NJ   PUBLIC

            LARGE BRANCHES BROKEN

0448 PM     HAIL             HILLSBOROUGH            40.48N  74.63W
07/18/2012  E0.88 INCH       SOMERSET           NJ   PUBLIC

0501 PM     TSTM WND GST     PERTH AMBOY             40.52N  74.27W
07/18/2012  E60 MPH          MIDDLESEX          NJ   PUBLIC

&&

EVENT NUMBER PHI1200428 PHI1200429 PHI1200430 PHI1200435 PHI1200431
PHI1200432 PHI1200437 PHI1200433 PHI1200434 PHI1200436 PHI1200438
PHI1200439 PHI1200440

GAINES/KLINE
Special weather statement, Jul 18, 4:30 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 PM EDT WED JUL 18 2012

NJZ009-015-PAZ068-069-071-182230-
BUCKS PA-HUNTERDON NJ-MERCER NJ-MONTGOMERY PA-PHILADELPHIA PA-
530 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS WILL AFFECT BUCKS...HUNTERDON...MERCER...
MONTGOMERY AND PHILADELPHIA COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTHWEST
OF TRENTON TO 19 MILES NORTH OF PHILADELPHIA...MOVING SOUTHEAST AT 25
MPH. THE THUNDERSTORMS WILL BE NEAR LAMBERTVILLE AROUND 535 PM...
SPRING HOUSE AROUND 540 PM...MAPLE GLEN...HORSHAM AROUND 545 PM...
RICHBORO...NEWTOWN GRANT...IVYLAND...HATBORO AROUND 550 PM...
PENNINGTON AND WILLOW GROVE AROUND 555 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
BRIEF TORRENTIAL RAINS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4018 7462 4014 7460 4014 7462 4018 7471
      4015 7471 4013 7474 4012 7478 4013 7482
      4011 7484 4008 7501 4028 7542 4045 7498
      4019 7456

FORECASTER: DRAG
Special weather statement, Jul 18, 4:33 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
533 PM EDT WED JUL 18 2012

NJZ013-014-019-020-026-182230-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-NORTHWESTERN BURLINGTON NJ-
OCEAN NJ-WESTERN MONMOUTH NJ-
533 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS WILL AFFECT BURLINGTON...SOUTHERN MONMOUTH
AND NORTHERN OCEAN COUNTIES...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM NORTHWESTERN BURLINGTON COUNTY TO SOUTHERN
MONMOUTH COUNTY. THESE ARE MOVING NORTHEASTWARD AROUND 25 MPH.

VERY HEAVY RAIN WILL FALL AND CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL POOR DRAINAGE AREAS. WIND GUSTS UP TO 50 MPH AND SMALL
HAIL ARE POSSIBLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4000 7405 4004 7491 4012 7483 4013 7474
      4017 7469 4014 7459 4015 7460 4025 7448
      4020 7399

FORECASTER: GORSE
Special weather statement, Jul 18, 4:47 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
547 PM EDT WED JUL 18 2012

DEZ001-002-MDZ008-012-015-020-NJZ016-182245-
CAROLINE MD-CECIL MD-KENT DE-KENT MD-NEW CASTLE DE-QUEEN ANNE'S MD-
SALEM NJ-
547 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS WILL AFFECT CAROLINE...CECIL...KENT...NEW
CASTLE...QUEEN ANNE'S AND SALEM COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
MIDDLETOWN TO 21 MILES WEST OF DOVER...MOVING EAST AT 15 MPH. THE
THUNDERSTORMS WILL BE NEAR MOUNT PLEASANT...MIDDLETOWN AROUND 555
PM...DELANEY CORNER AROUND 600 PM...SAINT GEORGES...TEMPLEVILLE...
GOLDSBORO...TOWNSEND AROUND 605 PM...TEMPLEVILLE...HENDERSON AND
ODESSA AROUND 610 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS LINE IS AHEAD OF THE SEVERE THUNDERSTORMS AFFECTING QUEEN ANNES
COUNTY AT 543PM.

LAT...LON 3960 7584 3962 7560 3960 7559 3962 7557
      3964 7536 3946 7538 3945 7541 3938 7542
      3943 7547 3946 7555 3950 7556 3948 7558
      3937 7551 3932 7543 3927 7540 3903 7544
      3903 7603

FORECASTER:DRAG
Special weather statement, Jul 18, 4:51 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
551 PM EDT WED JUL 18 2012

NJZ018-019-PAZ071-182245-
CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-
551 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS WILL AFFECT BURLINGTON...CAMDEN AND
PHILADELPHIA COUNTIES...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
TRENTON TO 12 MILES EAST OF PHILADELPHIA...MOVING OR DEVELOPING
SOUTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR WESTAMPTON AROUND
600 PM...MOUNT HOLLY AROUND 610 PM...LUMBERTON AROUND 615
PM...DELANCO AROUND 625 PM...RIVERSIDE...MEDFORD AROUND 635
PM...HOLMESBURG...TACONY...WISSINOMING AND RIVERSIDE AROUND 640 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 3985 7476 3988 7511 4010 7505 4007 7499
      4008 7497 4005 7498 4007 7493 4007 7491
      4004 7489 4003 7474

FORECASTER:  DRAG

The radar

The Dover AFB radar (KDOX), 68 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
July 18, 5:07 PM EST
Where
New Castle County, Townsend
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.400, -75.700

A severe thunderstorm knocked down a pole in Townsend.

Thunderstorm Wind, Kent

When
July 18, 5:07 PM EST
Where
Kent County, Smyrna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.300, -75.600

A severe thunderstorm knocked down a couple of trees and wires in Smyrna.

Thunderstorm Wind, Kent

When
July 18, 5:37 PM EST
Where
Kent County, (Dov)dover Afb
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.130, -75.470

A severe thunderstorm produced a wind gust to 62 mph at Dover Air Force Base.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405099, 405100, 405101.